Federal drug regulators are evaluating whether users of the female libido drug Addyi may face an increased risk of hypersensitivity reactions, and whether regulatory actions are needed to warn consumers and the medical community about the potential side effects.
Addyi (flibanserin) was approved by the FDA in August 2015, for the treatment of acquired, generalized hypoactive sexual desire disorder (HSDD) among premenopausal women. The agency had previously rejected approval of the Sprout Pharmaceuticals medication in both 2010 and 2013, due to questions over whether the benefits justify the risks. However, it was ultimately allowed on the market.
Last month the FDA listed Addyi as one of the drugs with potential signals of serious safety risks, due to reports filed in the FDA Adverse Event Reporting System. According to the agency, it is “evaluating the need for regulatory action” following reports of drug sensitivity. However, the agency provided no additional details about the number or types of incidents reported.
Addyi entered the scene under heavy scrutiny, with the consumer advocacy group Public Citizen predicting an Addyi recall would be needed shortly following its approval in August 2015. Upon launch, it already carried a number of safety warnings.
According to the FDA, side effects of Addyi may cause severely low blood pressure, known as hypotension, as well as loss of consciousness, referred to as syncope, particularly when taken with alcohol or certain medications, such as Prilosec, Depakote and even grapefruit juice, which are all known as strong CYP3A4 inhibitors.
Proponents of the drug said it was necessary to help level the playing field, due to billions of dollars being spent on men’s sexual health, and very little aimed at improving women’s sex lives. However, critics said the FDA approved the drug despite clinical trial data which did not support the drug’s safety or effectiveness.
A study published in JAMA Internal Medicine in March 2016 warned about Addyi side effects, indicating users could experience dizziness, sleep problems and fatigue, with very little benefit provided to women’s sex lives.
The findings reported women experienced only an average of half of an additional satisfying sexual event per month, while the risk of dizziness and somnolence increased by a factor of four, there was a 235% increased risk of nausea, and a 64% increased risk of fatigue.
Public Citizen predicted the FDA would recall the drug after enough women suffered “irreversible, or life threatening injuries.”